Some fat burners and diet pills can cause diarrhea. It may partly depend upon how sensitive your body is to the particular formula used in the fat burners that you take. Even if your body has a high tolerance to a fat burner's ingredients, the number of ingredients can trigger certain side effects, such as diarrhea. There are two ways fat burners are proposed to work, according to a report from Georgia State University. One type may affect the central nervous system to increase metabolism, while they other attempts to work on the brain to stimulate metabolism. Do not take any type of fat burner or diet pill without your physician's approval.
You can experience diarrhea as a side effect from taking fat burners. This may be caused by the way some fat burners increase the rate that your body processes and uses foods and energy. Fat burners contain stimulants, which stimulate your intestinal tract and the rate at which your body digests food. One type of stimulants that is often found in fat burners is caffeine, and large amounts of caffeine can cause diarrhea. You may also experience lightheadedness, dizziness and nausea.
Video of the Day
Diarrhea may also result from a variety of other causes such as parasites, viruses, bacteria, a certain food intolerance or diseases that affect the stomach, colon and small intestine. In certain circumstances, the exact cause of diarrhea cannot be identified because there are so many reasons as to why you could develop diarrhea.
Diarrhea for a prolonged period of time can be dangerous. You lose a great many fluids with each bowel movement. Diarrhea is nothing more than loose, watery stools, which is what makes it so easy to lose fluids. Losing too much water can cause dehydration and an imbalance in electrolytes. If you begin to experience strong abdominal pain or strong rectal pain, fever or bloody stools, contact your doctor right away. If you have persistent diarrhea that lasts three or more days, call your doctor and explain how long the diarrhea has lasted and any symptoms accompany the diarrhea. Your doctor will also need to know about the fat burners you have been taking.
Taking pills with ephedra and caffeine can have dire consequences on your heart health, according to a study in the May 2005 issue of the "American Journal of Physiology." Taking a combination of ephedra and caffeine may cause heart attack, rapid heart rate, increased body temperature and even death. The study reports that when older rats were given ephedra and caffeine, 50 percent of them died within three to five hours of treatment.
If your fat burner is causing you to have side effects, such as diarrhea, vomiting or other serious side effects, discontinue taking it. Consult with your physician before you discontinue taking your fat burner to ensure it will not worsen your side effects if you abruptly stop taking it. Your doctor may decide to wean you slowly off the fat burner, depending upon the ingredients found in that particular pill.
- Food and Drug Administration: Questions and Answers: Hydroxycut
- Weight-Control Information Network: Prescription Medications for the Treatment of Obesity
- Georgia State University: Do "Fat Burners" Work?
- KidsHealth: Sports Supplements
- Drugs.com: Caffeine Side Effects
- National Institutes of Health: Diarrhea
- American Journal of Physiology: Ephedrine Plus Caffeine Causes Age-Dependent Cardiovascular Responses in Fischer 344 Rats